News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: was taking tazorac cream before I knew I was pregnant...is b


 scaredycat35 - Fri May 29, 2009 8:43 am

I am now 26 weeks pregnant. I have had an 18 week scan, plus numerous other scans, and so far the baby looks really good! I am growing right on schedule, but I still have lingering fears about the health of my baby. She kicks all the time, she is the 'right' size' and my quad screen came back with great results. Is she ok? I am scared.
 Debbie Miller, RN - Sun Jun 07, 2009 10:29 pm

User avatar Hello,
I can understand your anxiety because pregnant women always worry about the well-being of their babies, and in about 3-5% of all babies, there are birth defects. In most cases the cause is genetic and/or unknown. I have been assured by a teratogenic agency that studies the effects of medications and other exposures on pregnant women to determine if there is increased risk of defects. Very few medications have been shown to cause damage and I have been assured that topicals (creams and ointments) are the most benign of all. It would take a lot of the medication slathered all over the body to make a difference. Usually ill effects are dose-dependent, meaning the effects become more concerning after longer term use or high-dose amounts. This is why if you discontinue use of questionable meds once you know you are pregnant, your odds of damage are really quite low.

Testing of drugs is not done on pregnant or breastfeeding women because we don't take unnecessary risks with babies, but after many women have become pregnant while taking these drugs, we are able to track the results and the combined data helps us to determine safety. So, while the packaging will always say not to use when pregnant or nursing, this does not mean it is dangerous; just that it is not tested in the usual way and so the manufacturers cannot claim safety. Of course you don't want to take anything you don't need and it's all about risk/benefit ratio, but don't worry about this short-term use. Enjoy the rest of your pregnancy and take all normal precautions, including doing kick counting to be sure your baby continues to be active, take your vitamins, eat well, walk daily, use your seatbelt, and attend your prenatal appointments.

Best wishes.
 scaredycat35 - Wed Jun 10, 2009 8:47 am

Specifically I was/am scared...as the warnings for this medicine warrant women signing a release prior to taking it that guarantees they are on some sort of birth control....(I did not know about this release, nor did my prescribing doctor explain the seriousness of this med...)

I only used a small amount...but the animal studies show that the damage is done PRIOR to the magical 5 week period...(The period within that most women know they are pregnant, myself included...)
Anyone have specific experience, or knowledge about this situation?

I am less worried....but need more re-assurance
 Debbie Miller, RN - Mon Sep 21, 2009 5:04 pm

User avatar Hello,
This is what the manufacturer says,
"Do not use TAZORACĀ® Cream if you are pregnant, plan to become pregnant, or may become pregnant because of the potential harm to an unborn child. Talk with your doctor about effective birth control if you are a woman who is able to become pregnant." Notice the word "potential" so you don't assume that every case results in birth defects. Anything with vitamin A is considered potentially harmful and should be avoided. This cream is chemically related to vitamin A. The medications such as Accutane (taken orally) are known to cause harm to the baby. Since we don't test on pregnant women, we take a cautious approach and discourage use in case enough were absorbed to be a problem.

There is a toll-free teratology organization (OTIS Pregnanty) that studies drugs and their potential impact on pregnancy and lactation. I would encourage you to call them as they would be the most likely resource for this information and they have people to help you. (866) 626-6847

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright Ā© 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here